Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 20, NWS Pocatello, ID

September 15, 201812 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Sep 15, 2018, 9:03 PM MDT for 12 counties in Idaho. It was in force for 117 min.

The area

The counties it named.

The facts

Issued
Sep 15, 2018, 9:03 PM MDT (03:03 UTC)
Expired
Sep 15, 2018, 11:00 PM MDT
In force
117 min
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4044 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS75 KPIH 160303
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
903 PM MDT Sat Sep 15 2018


IDZ053-054-057>063-160500-
/O.EXP.KPIH.WI.Y.0019.000000T0000Z-180916T0300Z/
/O.NEW.KPIH.WI.Y.0020.180916T0303Z-180916T0500Z/
Upper Snake River Plain-Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear River Range-Bear Lake Valley-Blackfoot Mountains-
Caribou Range-
Including Idaho Falls, Rexburg, St. Anthony, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Malta, Rockland, 
Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, 
Preston, Thatcher, Emigration Summit, St. Charles, Montpelier, 
Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, 
and Swan Valley
903 PM MDT Sat Sep 15 2018

...WIND ADVISORY IN EFFECT UNTIL 11 PM MDT THIS EVENING...
...WIND ADVISORY HAS EXPIRED...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 11 PM MDT this evening. 

* IMPACTS/TIMING...Hazardous driving conditions expected for high
  profile vehicles, especially semis with light loads. Blowing
  dust is also possible. 

* WINDS...South-southwest winds of 25 to 35 mph sustained with 
  gusts of 40 to 50 mph. 

* LOCATIONS...Pocatello, Idaho Falls, Rexburg, St. Anthony, 
  Palisades, Soda Springs, Lava Hot Springs, Malad City, St. 
  Charles, Montpelier, and all districts of the Fort Hall 
  Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
1 follow-up statement
983 
WWUS75 KPIH 160450
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1050 PM MDT Sat Sep 15 2018


IDZ053-054-057>063-160600-
/O.EXP.KPIH.WI.Y.0020.000000T0000Z-180916T0500Z/
Upper Snake River Plain-Lower Snake River Plain-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Bear River Range-Bear Lake Valley-Blackfoot Mountains-
Caribou Range-
Including Idaho Falls, Rexburg, St. Anthony, Pocatello, 
Blackfoot, American Falls, Shelley, Fort Hall, Malta, Rockland, 
Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, 
Preston, Thatcher, Emigration Summit, St. Charles, Montpelier, 
Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, 
and Swan Valley
1050 PM MDT Sat Sep 15 2018

...WIND ADVISORY WILL EXPIRE AT 11 PM MDT THIS EVENING...

Winds this evening have decreased to 5 to 12 mph with gusts up to
25 mph. Therefore the wind advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Sep 15, 1:35 PM MDT, 7 hours 28 minutes earlier.

Area forecast discussion, Sep 15, 1:35 PM MDT, 7 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
135 PM MDT Sat Sep 15 2018

.SHORT TERM...Tonight through Sunday night
Fast moving shortwave trough will stream through this evening,
bringing strong winds the potential for a few storms. Strong
southerly flow ahead of this shortwave is resulting in gusts above
40mph in higher elevations and above 30mph in some of the southern
valleys. As mixing increases this evening, there will be no
problem bringing strong 700mb flow towards the surface, and these
values should go up. Thus, a Wind Advisory has been hoisted in
addition to the ongoing Red Flag Warning already in place. Showers
and possible thunderstorms are expected through the eastern Magic
Valley stretching into the central mountains later this evening,
although meager moisture should limit coverage.

Dry southwesterly flow will then take over behind the trough
Sunday. This will lead to a clearing trend with no precipitation
forecast. Surface flow will remain strong enough to necessitate
further Fire Weather headlines, outlined below.
TAX

.LONG TERM...Monday through Saturday
Dry southwesterly flow will continue into the early part of next
week, although winds should begin to slacken. Wednesday another
shortwave ejecting from coastal California will lift into the
region. At this point, the moisture-starved system should result
in little more than increased surface winds and an increase in
clouds, especially along the Montana divide. Dry weather will then
carry into the latter part of next week, with no chance of
appreciable rain in sight.
TAX

&&

.AVIATION...Wind is just starting to increase and should stay that
way even for a while after a weak and very dry cold frontal passage
during the early evening hours, 15/23Z to 16/02Z. The front does
bring some CIGs, but it should all remain at or above FL120. Should
be breezy on Sun during the afternoon, not as strong as today. TSRA
activity limited to high elevations, and is isolated at best.
Messick

&&

.FIRE WEATHER...The nearly stagnant pattern of low pressure troughs
moving through the forecast area continues. The strongest one,
coming through this afternoon and tonight, has brought extremely dry
air into the Salmon-Challis NF, the northern part of the Sawtooth NF
and the Caribou NF. Moderate to strong gusty wind is expected to
return to the higher elevations of all three of these forests, and
so a Red Flag Warning will be issued for three zones, where the
humidity at the higher elevations also drops to critical thresholds.
On Mon, there is a break in this Red Flag weather as winds are
calmer. Sadly, there is no moist low expected in the next seven
days, just possibly some thunderstorm and light shower activity on
Wed afternoon and evening. This next trough could bring wind up and
drop humidity back to critical thresholds, so the Red Flags are not
done. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427.

Wind Advisory until 9 PM MDT this evening for IDZ053-054-057>063.

&&

In the hours before

Local storm report, Sep 15, 5:01 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
501 PM MDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     NON-TSTM WND GST HAILEY                  43.51N 114.30W
09/15/2018  M49 MPH          BLAINE             ID   ASOS

&&

NPETERS
Local storm report, Sep 15, 6:32 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
632 PM MDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST 6 NW ATOMIC CITY        43.51N 112.89W
09/15/2018  M64 MPH          BUTTE              ID   MESONET

            MESONET STATION ITD95, HWY 20/26.

0404 PM     NON-TSTM WND GST 8 NE SUBLETT            42.40N 113.01W
09/15/2018  M55 MPH          CASSIA             ID   MESONET

            MESONET STATION TR256, 8 ENE SUBLETT.

0515 PM     NON-TSTM WND GST 5 WSW GANNETT           43.33N 114.28W
09/15/2018  M52 MPH          BLAINE             ID   MESONET

            MESONET STATION ITD50, TIMMERMAN HILL.

0514 PM     NON-TSTM WND GST 7 NNW IDAHOME           42.52N 113.43W
09/15/2018  M50 MPH          CASSIA             ID   MESONET

            MESONET STATION ITD12, I-84 YALE
            INTERCHANGE.

0545 PM     NON-TSTM WND GST 3 E IDAHOME             42.41N 113.32W
09/15/2018  M49 MPH          CASSIA             ID   MESONET

            MESONET STATION ITD48, IDAHOME INTERCHANGE
            ITD I-84.

&&
Local storm report, Sep 15, 6:36 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
636 PM MDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     NON-TSTM WND DMG SHOSHONE                42.94N 114.40W
09/15/2018                   LINCOLN            ID   PUBLIC

            BARN ROOF WIND DAMAGE REPORTED IN SHOSHONE.

&&

NP
Local storm report, Sep 15, 7:03 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
703 PM MDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 1 N POCATELLO           42.89N 112.44W
09/15/2018                   BANNOCK            ID   PUBLIC

            LARGE TREE BRANCH FALLEN DUE TO STRONG WIND.
            PHOTO TAKEN FROM SOCIAL MEDIA. DAMAGE
            UNKNOWN.

&&

NP
Local storm report, Sep 15, 7:08 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
708 PM MDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND DMG 1 N POCATELLO           42.89N 112.44W
09/15/2018                   BANNOCK            ID   PUBLIC

            CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
            FROM 1 N POCATELLO. LARGE TREE BRANCH FALLEN
            DUE TO STRONG WIND. PHOTO TAKEN FROM SOCIAL
            MEDIA. DAMAGE TO CAR AS A RESULT.

&&

NP
Local storm report, Sep 15, 7:36 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
736 PM MDT SAT SEP 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     NON-TSTM WND GST 4 S SPENCER             44.32N 112.18W
09/15/2018  M64 MPH          CLARK              ID   MESONET

            MESONET STATION ITD52, CHINA POINT ITD I-15.

0658 PM     NON-TSTM WND GST 1 S ALMO                42.09N 113.63W
09/15/2018  M52 MPH          CASSIA             ID   MESONET

            MESONET STATION RCKI1, 1 S ALMO.

&&

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.